56 year old male presents to ED after taking an unknown quantity of perindapril/indapamide combination 6 hours previously.
Expected pCO2 = (1.5 X 13) + 8 = 27.5. Therefore acidosis compensated.
AG = Na-(Cl+HCO3) = 20 therefore HAGMA
Delta Gap = 0.6 – Therefore a HAGMA and non AG metabolic acidosis
Other abnormalities – there is a marked increase in lactate to 14, and the creatinine has increased to 130umol/l. Potassium has dropped to 2.9 and chloride has increased and is in the upper range of normal
The likely causes for this change in the patients VBG is multifactoral.
The HAGMA is most likely secondary to the high lactate. There are 2 types of lactic acidosis – Type A – due to decreased oxygen delivery (shock, hypoxia) or increased oxygen demand (seizures, exercise,hyperthermia) TypeB is due to drugs, organ pathology or IEM. The pneumonic BLACKMIST is used to recall these causes ie B2 agonists (salbutamol,adrenalin), Liver Failure, Alcohols (ethanol and toxic alcohols) and Anticonvulsants (valproate), Cyanide poisoning, Ketoacidosis, Metformin, Inborn errors of metabolism, Iron, Isoniazid, Salicylates, Thiamine deficiency.
In this case it is likely the high lactate is from the multiple salbutamol nebs the patient has received, as well as poor organ perfusion – accounting for the rise in the creatinine despite the patient still producing 0.5ml/kg/hour of urine. The systolic blood pressure of between 90 and 100mmHG is probably a lot lower than the patients base line therefore causing decreased organ perfusion. The salbutamol nebs have also caused a decrease in the potassium.
The NAGMA in this case is likely from the repeated boluses of normal saline which is a common iatrogenic cause for a NAGMA. The increased chloride results in a loss of HCO3 from the kidneys to maintain electrical neutrality. Remember USEDCARP to recall the other causes of NAGMA.
This patient was admitted to MAU and once the normal saline and salbutamol was stopped and his BP increased his VBG normalised.